Acetaminophen warning: painkiller is one of the ‘most dangerous drugs’, says scientist

One medical expert dubbed the common pain reliever the “most dangerous over-the-counter drug.” Speaking to ABC News, Professor John Brems said acetaminophen – also known as Tylenol – is linked to liver failure if not taken correctly.

loading video

Video unavailable

Pharmacist explains how acetaminophen and ibuprofen work

Most of us take acetaminophen for a variety of minor ailments, including a headache, a toothache, or to bring our temperature down.

But if taken incorrectly, the drug is capable of causing us serious harm – including liver failure.

And one form of acetaminophen – acetaminophen – has been dubbed “the most dangerous over-the-counter drug in the United States” by a US medical expert.

Speaking to ABC News, Professor John Brems of Loyola University in Chicago said there have been cases where the pain reliever, also known as Tylenol, has been linked to liver failure.

While these cases are troubling, it is essential to note three main factors:

  • Does not apply to all forms of acetaminophen, only Tylenol
  • Many of the patients involved took the drug in addition to alcohol.
  • The intoxication occurred after a prolonged period of excessive consumption of the drug.






If taken incorrectly, acetaminophen is capable of causing us serious harm – including liver failure.
(

Image:

Getty Images/iStockphoto)

But the cases are worrisome for anyone who takes this particular form of pain reliever.

Users have reported acute liver poisoning, with some even needing a liver transplant.

Want to get the latest health news straight to your inbox? Sign up for the Mirror Health newsletter HERE







Many of us take acetaminophen for a variety of minor ailments, including a headache, toothache, or to bring our temperature down.
(

Image:

Getty Images)

Professor Brems revealed that he performs transplants on about three to four patients a year “and two to three die before we can transplant them,” he said.

The condition that requires a transplant is known as toxic hepatitis – where the liver becomes inflamed due to an adverse reaction to drugs, chemicals or alcohol.

Speaking about the cases, British doctor Sarah Jarvis said: “Paracetamol is one of the most commonly taken medicines in the UK.

“For most people following the recommended intake, this is not a problem. But if you take more than the recommended dose – especially over a long period of time – you could be putting yourself at risk.”

As with all medicines, it is very important that paracetamol is taken only at the dose recommended by your GP or the instructions on the package.

Each person, said Dr. Jarvis, has a “daily dose of acetaminophen”, which is the limit the body should consume. It is essential to remember that paracetamol in cold and flu medicines counts for this.

Liver disease has recently been in the news in the UK not for any cases of liver failure, but for the outbreak of a mysterious form of acute hepatitis in children under five.

The outbreak started in Scotland earlier this year and has since spread around the world to more than a dozen countries.

Parents were instructed to look for symptoms of hepatitis in their children, the most common being vomiting and jaundice.

see More information

see More information

Leave a Comment